Arthritis, Glucosamine and Patient Death



In my previous post, I mentioned that recent evidence is saying that glucosamine has no effect on hip osteoarthritis.

Now, glucosamine has been implicated in the death of an arthritis patient.

As reported in the UK Telegraph:

Norman Ferrie, 64, died just weeks after he started a course of glucosamine, which is made from crab and lobster shells and used by thousands in the UK to ease joint pain.

However, a liver expert has told an inquiry at Perth Sheriff Court in Scotland that patients who fell ill after taking the remedy should stop taking it immediately.

A popular oral arthritis drug (popularly available as food supplement together with chondroitin sulfate) – glucosamine – is derived from selfish. It is a natural chemical in the body found in the cartilage that prevents the bones from rubbing together in our joints.

In the case described above, glucosamine may have lead to the patient’s liver failure thereby causing death.

Dr John Dillon, a consultant gastroenterologist at Ninewells Hospital in Dundee, said he could not prove it caused Mr Ferrie’s death but the association was “very worrying”.

He said the public should be warned about the potential dangers of supplements and herbal remedies and they should be regulated like prescription drugs.

Mr Ferrie, an engineer from Invergowrie, Angus, started taking glucosamine tablets in April or May 2004.

But of course, the fact remains that such a case may not be due to glucosamine alone but could also due to its interactions with other drugs.More from Medicinenet about Glucosamine:

Before using this product, tell your doctor or pharmacist of all prescription and nonprescription medications you may use, including drowsiness-causing drugs such as: sedatives, tranquilizers, anti-seizure drugs, anti-anxiety drugs (e.g., diazepam), muscle relaxants, antihistamines (e.g., diphenhydramine).

Check all medication labels (e.g., cough-and-cold products) carefully because the products may contain drowsiness-causing antihistamines. Ask your pharmacist about the safe use of those drugs.

Hey, take to your doctor about the issue, in case you are on glucosamine.

Related Posts with Thumbnails
Print Friendly

Speak Your Mind

*


*

NOTE: The contents in this blog are for informational purposes only, and should not be construed as medical advice, diagnosis, treatment or a substitute for professional care. Always seek the advice of your physician or other qualified health professional before making changes to any existing treatment or program. Some of the information presented in this blog may already be out of date.
Read previous post:
Diagnosis: Alzheimer’s Disease! What’s a Caregiver to do?

You may have suspected, but now you know for sure.  It is a scary and uncertain time, but there are...

Close